Delaware, 2007

Hail in Delaware, June 11, 2007

June 11, 2007 · NWS PHI · 1 event in 1 county or zone

The combination of cold air aloft and daytime heating helped produce a severe thunderstorm with large hail in Sussex County. Nickel size hail fell near Laurel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of cold air aloft and daytime heating helped produce a severe thunderstorm with large hail in Sussex County. Nickel size hail fell near Laurel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 11, 3:07 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 11, 3:07 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 PM EDT MON JUN 11 2007

.SYNOPSIS...
A BLOCKING PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS LOW PRESSURE SPINS TO OUR EAST AND HIGH PRESSURE
BUILDS ACROSS THE GREAT LAKES AND SOUTHEASTERN CANADA. A BACKDOOR
FRONT MAY MOVE ACROSS THE AREA WEDNESDAY, AS HIGH PRESSURE TO THE
NORTHWEST EDGES A BIT MORE TO THE EAST. A COLD FRONT IS THEN FORECAST
TO APPROACH ON SUNDAY, SETTLING SOUTHWARD EARLY MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE PESKY CLOSED UPPER-LEVEL LOW LOCATED WELL EAST OF CAPE COD WILL
CONTINUE TO HAVE AN IMPACT ON OUR WEATHER. SHORT WAVE ENERGY
EMBEDDED IN THE FLOW AROUND THIS CLOSED LOW MOVES ACROSS THE AREA
THROUGH EARLY THIS EVENING. THIS COUPLED WITH AN UPPER-LEVEL SHEAR
AXIS THAT EXTENDED FROM CENTRAL LAKE ONTARIO SOUTHEASTWARD TO
SOUTHERN NEW JERSEY EARLY THIS MORNING WILL MEANDER AROUND THE AREA.

LAPS ANALYSIS THIS AFTERNOON REVEALS SBCAPE ABOUT 1000-2000 J/KG
ACROSS THE INLAND AREAS. ADDITIONAL CONVECTIVE CELLS HAVE POPPED
ALONG THE EARLIER BOUNDARY ACROSS EASTERN PENNSYLVANIA AND IS LIKELY
BEING ENHANCED BY THE UPPER-LEVEL SHEAR AXIS, FRONTOGENESIS IN THE
850-700 MB LAYER AND THETA-E CONVERGENCE. THE ACTIVITY WILL SLOWLY
DRIFT SOUTH OR SOUTHWESTWARD THROUGH THE EVENING. THE CONVECTION IS
MAINLY DIURNALLY DRIVEN THEREFORE A DIMINISHING TREND IS EXPECTED BY
LATE EVENING. CONFIDENCE IS NOT HIGH THOUGH ON OVERALL COVERAGE, BUT
CHC POPS WARRANTED WITH THE HIGHEST ACROSS THE WESTERN ZONES, THEN
TAPERING TO A SLIGHT CHC POP AT THE COAST AND OVER THE COASTAL
WATERS. PW VALUES AROUND AN INCH AND WITH THE SLOW MOVEMENT AND
THE POTENTIAL FOR CELLS TO TRAIN FROM NORTH TO SOUTH, LOCALLY HEAVY
RAIN WILL OCCUR. SOUNDINGS INDICATE DRY AIR IN THE MIDLEVELS AND
ENOUGH MIXING IS OCCURRING THIS AFTERNOON TO DROP THE DEW POINTS
ACROSS THE AREA /ESPECIALLY THE WESTERN ZONES/ FROM WHERE THEY WERE
THIS MORNING. THE DRY LAYER ALOFT MAY JUST BE DEEP ENOUGH SO ANY
ROBUST THUNDERSTORM THROUGH THIS EVENING COULD PRODUCE LOCALLY GUSTY
WINDS. UPDRAFT STRENGTH MAY BE STRONG ENOUGH IN A CELL OR TWO TO
PRODUCE MARGINALLY SEVERE HAIL. A FEW BOUNDARIES NOTED ON RADAR,
SOME CONVECTIVELY PRODUCED AND THE OTHER IS A SEABREEZE FRONT
HEADED WESTWARD ACROSS NEW JERSEY.

AFTER MIDNIGHT, WE WILL KEEP AN ISOLATED SHOWER OR TWO IN THE
FORECAST MAINLY FOR THE CENTRAL AND NORTHERN AREAS AS THERE SHOULD
BE A LULL IN THE ACTIVITY. THE 12Z NAM12 WHICH APPEARS TO BE
HANDLING THE CONVECTIVE PLACEMENT FAIRLY WELL THIS AFTERNOON
INDICATES SOME RENEWED DEVELOPMENT ACROSS THE NORTHEASTERN PART OF
THE CWA AFTER 06Z. WE MAY TEND TO SEE LOCALIZED POOLING OF SURFACE
DEW POINTS ONCE OVERNIGHT MAINLY IN AREAS THAT EXPERIENCED RAINFALL.
THIS ALONG WITH A LIGHT TO CALM WIND MAY TEND TO PRODUCE PATCHY FOG
OVERNIGHT.

WE USED A BLEND OF THE MET/MAV GUIDANCE FOR LOW TEMPERATURES.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
THE CLOSED UPPER-LEVEL LOW IS FORECAST TO RETROGRADE TO THE WEST
DURING TUESDAY, MAINTAINING AN IMPACT ON OUR WEATHER. TUESDAY IS
ANTICIPATED TO BE SIMILAR TO MONDAY AS INSTABILITY DEVELOPS. THE
MODEL GUIDANCE PAINTING MORE COVERAGE TUESDAY AFTERNOON WHICH
APPEARS TO BE TIED TO A RIBBON OF 850-700 MB FRONTOGENESIS MOVING
ACROSS THE REGION. THE GFS AREAL COVERAGE OF PRECIPITATION MAY BE
OVERDONE AS IT INDICATES A TON OF SBCAPE. NAM BUFKIT SOUNDINGS SHOW
MUCH LESS CAPE, HOWEVER STILL INDICATES AN UNSTABLE ATMOSPHERE
DEVELOPING. SINCE A LOT OF THE CONVECTION IS PRIMARILY SET OFF BY
SURFACE HEATING, WE KEPT THE HIGHEST CHC POPS INLAND AND TAPERED
TO THE COAST. PLUS WITH THE ONSHORE FLOW, THAT WILL TEND TO
STABILIZE THE COASTAL AREAS DURING THE AFTERNOON. FORECAST SOUNDINGS
SHOW PW VALUES BETWEEN ABOUT 1.0 AND 1.5 INCHES TUESDAY, PLUS NOT
MUCH WIND IS INDICATED THROUGH THE COLUMN WITH THE FLOW NORTHERLY
ALL THE WAY UP, THEREFORE LOCALLY HEAVY RAIN IS POSSIBLE ONCE AGAIN.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH BY LATE TUESDAY
EVENING, HOWEVER WE CANNOT RULE OUT SOME ISOLATED ACTIVITY OVERNIGHT
AS THE UPPER LOW CONTINUES TO BACK TO THE WEST. FOR NOW, WE WILL
CARRY A SLIGHT CHC POP. THE LOCATION OF OUR PESKY UPPER-LEVEL LOW
SHOULD BE ITS CLOSEST TO US ON WEDNESDAY. AS THIS OCCURS, A SURFACE
HIGH TO THE NORTH MAY PRODUCE JUST ENOUGH LOW-LEVEL PUSH TO TOSS A
BACKDOOR FRONT OUR WAY ON WEDNESDAY. UNDER UPPER-LEVEL CYCLONIC FLOW
AND DEVELOPING INSTABILITY ONCE AGAIN, ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP. WITH THE UPPER LOW CLOSER TO OUR
REGION WEDNESDAY, THE COVERAGE MAY BE A BIT LESS AS THE SHEAR AXIS
SHIFTS TO OUR WEST.

AS FOR TEMPERATURES, WE WENT WITH A GENERAL BLEND OF THE MET/MAV
GUIDANCE. WITH THE POTENTIAL FOR ENHANCED ONSHORE FLOW WEDNESDAY,
TEMPERATURES WILL BE COOLER ESPECIALLY CLOSER TO THE COAST.
THEREFORE WE PLACED THE WARMER TEMPERATURES ACROSS THE WESTERN
ZONES OUTSIDE OF THE HIGHER TERRAIN.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THIS TIME FRAME INVOLVES THE WEAKENING OF A STRONG RIDGE ACROSS
THE GREAT LAKES AND SOUTHEASTERN CANADA, HOWEVER THE DETAILS ARE
UNCERTAIN ESPECIALLY REVOLVING AROUND THE DEPARTURE OF A TROUGH/
CLOSED LOW FROM THE EAST COAST TO WESTERN ATLANTIC.

WE USED HPCS GUIDANCE THROUGH THE PERIOD, WHICH LEANED TOWARD THE
00Z ECMWF SOLUTION FOR THURSDAY THROUGH SUNDAY THEN A BLEND OF THE
00Z ECMWF WITH THE 12Z/10 ECMWF FOR MONDAY TO TONE DOWN SYSTEM
DETAILS THAT HAVE LOW PREDICTABILITY. THE OVERALL THEME OF THE MODEL
GUIDANCE IS FOR A WEAKENING OF A FAIRLY STRONG RIDGE IN THE GREAT
LAKES AND SOUTHEASTERN CANADA EARLY ON, WHICH SHOULD LEAD TO THE
DEPARTURE OF A PERSISTENT WESTERN ATLANTIC/EAST COAST TROUGH/CLOSED
LOW BY SOMETIME IN THE SUNDAY TO MONDAY TIME FRAME. MODELS ALONG
WITH ENSEMBLES INDICATE THE GREATEST UNCERTAINTY INVOLVES THE
AMPLITUDE AND TIMING OF SHORT WAVE ENERGY ACROSS THE NORTHERN TIER
STATES AND SOUTHERN CANADA. PER DISCUSSIONS FROM HPC, THE 06Z RUNS
OF THE GFS AND THE GFS ENSEMBLE MEAN, ALONG WITH THE ECMWF ENSEMBLE
GUIDANCE, FURTHER SUGGEST THE 00Z GFS WAS A FAST OUTLIER WITH THE
TROUGH FORECAST TO PROGRESS FROM THE NORTHWESTERN STATES INTO THE
NORTHERN PLAINS SATURDAY THROUGH MONDAY. HPC INDICATED THAT THE BEST
CONSENSUS OF END OF THE PERIOD MULTI-DAY MEANS SHOW A WELL DEFINED
CORE OF POSITIVE HEIGHT ANOMALIES NEAR THE ALEUTIANS ALONG 170 WEST.
TELECONNECTIONS RELATIVE TO THIS CENTER FAVOR A WESTERN NORTH
AMERICAN MEAN RIDGE WITH WEAK TROUGHING NEAR THE EAST COAST. THE
LAST TWO ECMWF RUNS APPEAR TO BE HEADING TOWARD THIS FAVORED MEAN
PATTERN BETTER THAN THE NCEP-GFS MEANS THAT ARE SLOWER WITH THE
NORTHWESTERN U.S. TROUGH. SO, WHAT DOES THIS MEAN FOR US?

AS THE OVERALL PATTERN BEGINS TO BREAK DOWN AND MOVE, AIRMASS
MODIFICATION WILL GET UNDERWAY. THIS SHOULD BE MORE PRONOUNCED
SUNDAY AND MONDAY AS THE LARGE UPPER-LEVEL RIDGE ACROSS THE SOUTHERN
PLAINS BEGINS TO NUDGE ITSELF EASTWARD. THE GFS AND ECMWF INDICATE
850 MB TEMPERATURES IN THE +16C TO +18C RANGE BY SUNDAY EVENING.
THERE IS A COLD FRONT THOUGH FORECAST TO APPROACH FROM THE NORTH
SUNDAY. THE WESTERLY FLOW SHOULD HELP TO BOOST HIGH TEMPERATURES
SUNDAY TO TOASTY LEVELS, WITH SOME COOLING NOTED ON MONDAY. ATTM,
THERE DOES NOT APPEAR TO BE A LOT WITH THIS FRONT, THEREFORE WE WILL
CARRY A SLIGHT CHC POP ON SUNDAY IN THE GRIDDED DATA.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THUNDERSTORMS HAVE DEVELOPED IN A FAIRLY NARROW BAND ORIENTED FROM
NORTH TO SOUTH EXTENDING FROM AVP DOWN TO MIV AND DOV. TAFS HAVE
BEEN AMENDED TO INCLUDE A TEMPO GROUP FOR TSRA ACTIVITY AT ABE,ILG
AND MIV. THUNDERSTORMS ARE POSSIBLE AT PNE AND PHL BUT GIVEN THE
CURRENT TRAJECTORY, HAVE OPTED TO JUST INCLUDE A /CB/ IN THE CLOUD
GROUP.

THUNDERSTORM ACTIVITY SHOULD DIE DOWN AFTER SUNSET, BUT SOME SHOWER
ACTIVITY IS POSSIBLE ONCE AGAIN DURING THE OVERNIGHT HOURS WITH MVFR
CONDITIONS DEVELOPING FOR VSBYS AT SOME OF THE TAF SITES. VFR
CONDITIONS EXPECTED ONCE AGAIN FROM THE MID MORNING HOURS INTO
EARLY TUESDAY AFTN, WHEN THUNDERSTORM ACTIVITY IS ONCE AGAIN
POSSIBLE...LASTING INTO WEDNESDAY.

HIGH PRESSURE WITH DRIER AIR WILL BRING AN END TO THE PRECIPITATION
THREAT FOR THURSDAY AND FRIDAY.

&&

.MARINE...
NE FLOW WILL BECOME ESTABLISHED OVER THE FORECAST WATERS BY TUESDAY
WITH GENERALLY TRANQUIL CONDITIONS EXPECTED. HOWEVER, SCATTERED
THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME THIS EVENING, THEN
AGAIN TUESDAY INTO WEDNESDAY. THE NE ONSHORE FLOW MAY PUSH SEAS TO
NEAR SMALL CRAFT ADVISORY CRITERIA WEDNESDAY INTO THURSDAY NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SYNOPSIS...GORSE
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...GORSE/HPC
AVIATION...JJM
MARINE...JJM
Hazardous weather outlook, Jun 11, 3:15 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT MON JUN 11 2007

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
415 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-121100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 2:41 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EDT MON JUN 11 2007

DEZ001-002-NJZ016-021-112045-
CUMBERLAND-KENT-NEW CASTLE-SALEM-
341 PM EDT MON JUN 11 2007

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...KENT...NEW CASTLE
AND SALEM COUNTIES...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF CLUSTERS OF STRONG THUNDERSTORMS IN SOUTHEASTERN SALEM AND
CENTRAL CUMBERLAND COUNTIES IN NEW JERSEY...AS WELL AS SOUTHERN NEW
CASTLE COUNTY AND NORTHERN KENT COUNTY DELAWARE. THESE THUNDERSTORMS
WERE MOVING SOUTH AT 10 TO 15 MPH. THUNDERSTORMS WILL BE NEAR SMYRNA
AND CLAYTON AROUND 345 PM...LEIPSIC AROUND 400 PM...AND CHESWOLD AND
KENTON AROUND 415 PM.

THE THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL HAIL, LOCALIZED
WIND GUSTS NEAR 50 MILES AN HOUR...AND LOCALLY HEAVY RAIN BETWEEN 1
AND 1 1/2 INCHES IN 45 MINUTES.

JRP
Local storm report, Jun 11, 4:02 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
502 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     FLASH FLOOD      3 SW DOWNINGTOWN        39.98N 75.74W
06/11/2007                   CHESTER            PA   LAW ENFORCEMENT

            FLOODING ON BROAD RUN ROAD IN WEST BRADFORD TOWNSHIP.

0410 PM     HAIL             6 SW CUMBE              39.27N 75.17W
06/11/2007  E0.50 INCH       CUMBERLAND         NJ   TRAINED SPOTTER

            DIME SIZE HAIL WAS REPORTED IN NEWPORT.

0440 PM     HAIL             PLYMOUTH MEETING        40.11N 75.28W
06/11/2007  E0.88 INCH       MONTGOMERY         PA   PUBLIC

            NICKEL SIZE HAIL WAS REPORTED IN PLYMOUTH MEETING.

&&

GORSE

The radar

The Dover AFB radar (KDOX), 30 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sussex

When
June 11, 5:30 PM EST
Where
Sussex County, 2 mi NE of Laurel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.570, -75.544

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39755.